Alert archive / Missouri / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 35, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2005, 1:53 AM CDT for Barry County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2005, 1:53 AM CDT (06:53 UTC)
- Expired
- May 23, 2005, 2:45 AM CDT
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Barry County, MO
The radar
The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2529 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 230653 SVRSGF MOC009-230745- /O.NEW.KSGF.SV.W.0035.050523T0653Z-050523T0745Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 153 AM CDT MON MAY 23 2005 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARRY COUNTY IN MISSOURI. * UNTIL 245 AM CDT. * AT 151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF WHEATON...OR 14 MILES NORTH OF PEA RIDGE...AND MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR WASHBURN BY 205 AM CDT. NEAR SELIGMAN BY 210 AM CDT. THE TOWNS OF RIDGLEY...WAYNE AND EAGLE ROCK ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3685 9406 3650 9408 3650 9374 3675 9372 $$ LINDENBERG
2 follow-up statements
000 WWUS53 KSGF 230712 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 212 AM CDT MON MAY 23 2005 MOC009-230745- /O.CON.KSGF.SV.W.0035.000000T0000Z-050523T0745Z/ BARRY MO- 212 AM CDT MON MAY 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BARRY COUNTY UNTIL 245 AM CDT... AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR WASHBURN...OR 13 MILES NORTHEAST OF PEA RIDGE...AND MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR SELIGMAN BY 220 AM CDT. THE TOWNS OF WAYNE AND EAGLE ROCK ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3685 9406 3650 9408 3650 9374 3675 9372 $$ LINDENBERG
000 WWUS53 KSGF 230743 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 243 AM CDT MON MAY 23 2005 MOC009-230753- /O.EXP.KSGF.SV.W.0035.000000T0000Z-050523T0745Z/ BARRY MO- 243 AM CDT MON MAY 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BARRY COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 242 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. LAT...LON 3685 9406 3650 9408 3650 9374 3675 9372 $$ LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:48 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 23, 12:48 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION. NATIONAL WEATHER SERVICE SPRINGFIELD MO 1248 AM CDT MON MAY 23 2005 .DISCUSSION... ...MESOSCALE CONVECTIVE DISCUSSION... VERY LARGE MCS HAS EXPLODED OVER SRN KS DURING THE LATE EVENING...WITH IR SATELLITE IMAGERY NOW INDICATING CLOUD TOPS OVER A WIDE AREA APPROACHING -80C. IN A SITUATION VERY SIMILAR TO LAST NIGHT OVER SW IA/NE MO...STRONG LOW LEVEL JET ORTHOGONAL TO QUASI-STATIONARY FRONTAL ZONE HAS FINALLY REALIZED AN ENVIRONMENT WITH EXTREME ELEVATED INSTABILITY GREATER THAN 3000 J/KG. ALTHOUGH A FEW STORMS MANAGED TO ACQUIRE HP SUPERCELL CHARACTERISTICS AND DEVIATE STRONGLY TO THE RIGHT OF THE MEAN FLOW...MUCH OF THE REMAINING ACTIVITY CONTINUES TO DEVELOP IN A NEARLY STATIONARY WNW-ESE LINE. ORIENTATION OF SHEAR VECTORS SUGGESTS THAT STORMS WILL CONTINUE TO DEVELOP UPSTREAM OVER SOUTH CENTRAL KANSAS AND ADVECT EASTWARD ALONG THE BOUNDARY WITH THE MEAN FLOW. ENVIRONMENT CHARACTERIZED BY LARGE MUCAPES...PRECIPITABLE WATERS APPROACHING 2 INCHES...AND SURFACE DEWPOINTS NEAR 70F SUGGESTS THAT A SIGNIFICANT FLASH FLOOD EVENT COULD BE UNFOLDING. HAVE ISSUED A FLASH FLOOD WATCH FOR MOST OF SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL 10 AM (COUNTIES OUTLINED IN WWA SECTION BELOW). REGARDING SEVERE THUNDERSTORM WATCH #312...OVERLAPPING UPDRAFTS WITHIN THE QUASI-LINEAR BAND OF CONVECTION WOULD LIMIT THE OVERALL HAIL THREAT TO AROUND QUARTER SIZE. HOWEVER...ANY STORMS THAT COULD DEVELOP SOUTH OF THIS LINE OVER EXTREME SOUTHWEST MO COULD QUICKLY ACQUIRE SUPERCELL CHARACTERISTICS AND PRODUCE UP TO GOLF BALL SIZE HAIL. GIVEN PRESENCE OF A SIGNIFICANT DRY LAYER AROUND 800MB ON THE 00Z KSGF SOUNDING...SIGNIFICANT WATER LOADING COULD ALSO LEAD TO LOCALIZED WIND DAMAGE ALONG THE AR/OK BORDER WHERE SURFACE BASED INVERSION REMAINS WEAK AT BEST. PUBLIC FORECAST DISCUSSION WILL BE ISSUED LATER THIS MORNING. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLASH FLOOD WATCH UNTIL 10 AM FOR BARTON...JASPER...NEWTON... LAWRENCE...CHRISTIAN... MCDONALD...BARRY...STONE AND TANEY COUNTIES. .KS...FLASH FLOOD WATCH UNTIL 10 AM FOR CRAWFORD AND CHEROKEE COUNTIES. BOOKBINDER
Hazardous weather outlook, May 22, 10:19 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1019 PM CDT SUN MAY 22 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240330- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1019 PM CDT SUN MAY 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH LARGE HAIL UP GOLFBALL SIZE AND WIND GUSTS TO 60 MPH. AREAS AFFECTED AND TIMING: ALL OF FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTH OF A FORT SCOTT...TO NEVADA...TO BOLIVAR...TO WEST PLAINS LINE THROUGH 6 AM MONDAY. DISCUSSION: ELEVATED THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP TONIGHT OVER SOUTHEAST KANSAS AND TRACK EAST...SOUTHEASTWARD INTO FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. JUST ABOVE THE SURFACE...THE ATMOSPHERE ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WAS VERY UNSTABLE THIS EVENING...AND AS THE STORMS TRACK INTO THIS REGION...THEY WILL LIKELY BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO THE SIZE OF GOLFBALLS. WIND GUSTS TO 60 MPH ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 11 PM AND 5 AM ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BROWNING
In the hours before
Local storm report, May 23, 12:01 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT MON MAY 23 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL PITTSBURG 37.42N 94.70W
05/23/2005 1.00 INCH CRAWFORD KS CO-OP OBSERVER
BOOKBINDERSpecial weather statement, May 23, 12:18 AM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1218 AM CDT MON MAY 23 2005 MOZ101-230615- MCDONALD- 1218 AM CDT MON MAY 23 2005 ...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD COUNTY UNTIL 115 AM CDT... AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF GOODMAN...OR 13 MILES SOUTH OF NEOSHO...AND MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LINDENBERG
Special weather statement, May 23, 12:21 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1221 AM CDT MON MAY 23 2005 MOZ094-102-230615- BARRY-LAWRENCE- 1221 AM CDT MON MAY 23 2005 ...SIGNIFICANT WEATHER ADVISORY FOR BARRY AND LAWRENCE COUNTIES UNTIL 115 AM CDT... AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PIERCE CITY...OR 9 MILES NORTHWEST OF MONETT...AND MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL BE... NEAR PIERCE CITY BY 1230 AM CDT. NEAR MONETT BY 1240 AM CDT. NEAR VERONA BY 1255 AM CDT. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LINDENBERG
Local storm report, May 23, 12:55 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 AM CDT MON MAY 23 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL SARCOXIE 37.07N 94.12W
05/23/2005 1.00 INCH JASPER MO PUBLIC
BOOKBINDERSpecial weather statement, May 23, 1:14 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 114 AM CDT MON MAY 23 2005 MOZ093-230715- NEWTON- 114 AM CDT MON MAY 23 2005 ...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 215 AM CDT... AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEOSHO...AND MOVING SOUTHEAST AT 25 MPH. THIS STORM WILL BE... NEAR NEOSHO BY 120 AM CDT. NEAR GRANBY BY 130 AM CDT. NEAR FAIRVIEW BY 200 AM CDT. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LINDENBERG
Local storm report, May 23, 1:52 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0152 AM CDT MON MAY 23 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0121 AM HAIL NEOSHO 36.87N 94.37W
05/23/2005 0.75 INCH NEWTON MO LAW ENFORCEMENT
BOOKBINDERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:05 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 54 min |
| May 23, 12:19 AM CDT | Flash Flood Warning | SGF | Jasper | 6 hr |
| May 23, 1:24 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 66 min |
| May 23, 1:56 AM CDT | Flash Flood Warning | SGF | McDonald, Newton | 6 hr |
| May 23, 2:05 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 26 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.